"We are proponents of live plus three-day [DVR] commercial ratings," said Jo Ann Ross, president of network advertising sales for CBS, during a press briefing. "We will not sell off of live-only [program ratings]."
Commercial ratings have been the buzz of the TV market in recent months. TV advertisers want to closely examine their commercial performances, rather than analyze related TV program-performance data.
In consideration of other time-sensitive advertisers, such as movie companies and retailers, Ross said CBS would look to make some concessions to those companies, negotiating deals with slightly different viewer guarantee metrics. But all will include some DVR viewership.
Les Moonves, president/CEO of CBS Corp., reiterated his position--he told Wall Street analysts some weeks ago that CBS would indeed get paid for DVR viewership. He disapproved of media agencies still looking to buy on live-only program ratings. "That is not appropriate," he said.
With all the new deal points for this year's upfront to consider, CBS is ready to do business at a moderate pace this year. David Poltrack, chief research officer of CBS Corp., said: "We are not in any hurry to rush through the upfront."
As for programming, CBS will air five new shows for the fall--edging away from the predictable self-contained procedural crime dramas. Perhaps CBS' biggest push is on Tuesday night with "Cane," a serial drama about the power struggles of a Cuban-American family and their South Florida rum and sugar business. It stars Jimmy Smits and runs at 10 p.m.
On Wednesday at 8 p.m., CBS will do a "Lord of the Flies"-type reality show in which 40 kids, ages 8 to 15, have 40 days to rebuild a new world in Bonanza City, New Mexico--without the help of adults. CBS continues with "Criminal Minds" and "CSI: NY" at 8 p.m. and 9 p.m., respectively.
CBS looks to shore up its Monday night sitcom block with "The Big Bang Theory," about two brainy/geeky friends who have difficulty dealing with the real world. "The New Adventures of Old Christine" gets bumped from the Monday lineup for now, but is scheduled to make an appearance mid-season. "Rules of Engagement," which retained almost 100% of the "Two and a Half Men" lead-in, gets the 9:30 "Christine" time slot.
On Thursday, CBS is shifting back "Without a Trace" to 10 p.m. That means "Shark" goes to 10 p.m. on Sunday. "It'll give us the chance to eke out new gains," says Kelly Kahl, senior executive vice president, program planning for CBS.
With "Moonlight" on Friday night at 9 p.m., about a private investigator who uses his vampire senses to solve cases, CBS looks to form a mythology time block, leading out of "Ghost Whisperer." In each case, Kahl says: "Our schedule allows us to protect those shows. We are not asking for shows to perform miracles." He notes that CBS' move last year from movies on Sunday night to series programming has given the network a 40% improvement with 18-49 viewers.
Perhaps the net's most daring move is with "Viva Laughlin," a mystery drama series about a businessman whose goal is to run a casino in Laughlin, Nevada. The show, complete with musical numbers, is based on the BBC show "Viva Blackpool" and comes from Hugh Jackman's production company. It has the 8 p.m. Sunday time slot.
CBS has an even riskier show, "Swingtown," a drama about couples circa 1976 in a Chicago suburb who experiment with alternative lifestyles, such as swinging. That show is slotted as a mid-season replacement. CBS has also ordered a game show, "Power of 10," from comedian and producer Drew Carey. Nina Tassler, president of CBS Entertainment, calls these shows "daring" and "different," adding: "We have the stability to do it." Gone from CBS' schedule: Dramas "Closer to Home" and "Jericho" and comedy "Class."
CBS' New Prime-time Schedule:
(New shows in bold; Shows with new time periods in italics.)
8:00-8:30 p.m. "How I Met Your Mother"
8:30-9:00 p.m. "The Big Bang Theory"
9:00-9:30 p.m. "Two and a Half Men"
9:30-10:00 p.m. "Rules of Engagement"
10:00-11:00 p.m. "CSI: Miami"
8:00-9:00 p.m. "NCIS"
9:00-10:00 p.m. "The Unit"
10:00-11:00 p.m. "Cane"
8:00-9:00 p.m. "Kid Nation"
9:00-10:00 p.m. "Criminal Minds"
10:00-11:00 p.m. "CSI: NY"
8:00-9:00 p.m. "Survivor:China"
9:00-10:00 p.m. "CSI"
10:00-11:00 p.m. "Without a Trace"
8:00-9:00 p.m. "Ghost Whisperer"
9:00-10:00 p.m. "Moonlight"
10:00-11:00 p.m. "Numb3rs"
8:00-9:00 p.m. "Crimetime Saturday"
9:00-10:00 p.m. "Crimetime Saturday"
10:00-11:00 p.m. "8 Hours: Mystery"
7:00-8:00 p.m. "60 Minutes"
8:00-9:00 p.m. "Viva Laughlin"
9:00-10:00 p.m. "Cold Case"
10:00-11:00 p.m. "Shark"